Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 6, 2024, 12:49 PM MDT for Huerfano County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2024, 12:49 PM MDT (18:49 UTC)
- Expired
- Aug 6, 2024, 1:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.75 in
- Wind
- 50
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 147 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WWUS85 KPUB 061849
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue Aug 6 2024
COZ074-075-087-088-061930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES THROUGH 130 PM MDT...
At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 24 miles northwest of Trinidad, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gulnare, Spanish Peaks, Cuchara Pass, and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3716 10504 3736 10503 3750 10474 3724 10462
3716 10482
TIME...MOT...LOC 1849Z 249DEG 11KT 3731 10491
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
kamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:19 AM MDT, 1 hour 30 minutes earlier. Its key messages:
- Cooler today
- Showers and thunderstorms expected over the mountains, mountain valleys, and I-25 corridor with a strong to severe storms over the I-25 corridor possible - 1 inch hail and 60 MPH wind gusts under strongest storms
- Heavy rain is possible over the eastern mountains and the Spring Creek and Decker burn scars creating a flash flooding concern
- Hot Wednesday with thunderstorms across the mountains, spreading across the plains Wednesday night behind a cold front.
- Wetter and cooler pattern for Thu into the weekend. A few strong to severe storms possible Thu and Fri SE Mts and plains.
Area forecast discussion, Aug 6, 11:19 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1119 AM MDT Tue Aug 6 2024 .KEY MESSAGES... - Cooler today - Showers and thunderstorms expected over the mountains, mountain valleys, and I-25 corridor with a strong to severe storms over the I-25 corridor possible - 1 inch hail and 60 MPH wind gusts under strongest storms - Heavy rain is possible over the eastern mountains and the Spring Creek and Decker burn scars creating a flash flooding concern - Hot Wednesday with thunderstorms across the mountains, spreading across the plains Wednesday night behind a cold front. - Wetter and cooler pattern for Thu into the weekend. A few strong to severe storms possible Thu and Fri SE Mts and plains. && .SHORT TERM /THROUGH TONIGHT/... Issued at 347 AM MDT Tue Aug 6 2024 Discussion: There is high pressure aloft that remains over Colorado, however it is beginning to compress to more of an oval, which is allowing for embedded waves to move a little further south. At the surface a cold front advances to the south, winds will be from the northeast, and some added lift will be directed towards the Wet Mountains and the Southern Sangre de Cristo Mountains. There are two main concerns for today, one will be flash flooding over the eastern mountains and the other is a marginal risk for severe weather over the I-25 corridor. The Severe Risk today: This is the most uncertain portion of the forecast as there are factors that could inhibit convection from developing. There is around 1000-1500 J/kg of MUCAPE being resolved over the I-25 corridor today and 0-6km bulk shear values of around 20kts. The shear is not impressive, but with those values of CAPE, storms that develop could have 1" hail and 60 MPH wind gusts. The lack of shear means that the thunderstorms wouldn't last long and gust out, which would likely create the next thunderstorm. On the other hand, the heavy rain from yesterday and the lingering convection overnight could make the atmosphere too stable for convection to develop. The NAM suite of products have the strongest overnight convection and the strongest inversion just above the surface. Even the models that are developing thunderstorms over the Pikes Pikes region have a smaller inversion in place, so I don't think it is an artifact of the NAM being too aggressive with the overnight thunderstorms stabilizing the atmosphere. My current thinking is that we'll get some convection along the I-25 corridor, the overnight convection isn't that strong. So overall, main risk will be 1 inch hail and 60 MPH wind gusts between the hours of 3PM and 9PM. The Flash Flood Risk: HREF mean CAPE values have around 1000-1500 J/kg of CAPE over the Wet Mountains and over the southern Sangre de Cristo Mountains. The general motion of thunderstorms are expected to be from the northwest to southeast, which lines up well with the orientation of how the mountain ranges are, so training thunderstorms over the mountains is a possibility today. The instability will allow for heavy rainers. The Spring Creek burn scar has the highest risk of strong thunderstorms developing over it. WPC agrees and there is a Marginal Risk of Excessive Rainfall according to their outlook. High temperatures will be in the upper 80s to low 90s over the plains and in the mid 80s over the mountain valleys. Low temperatures tonight will be in the mid 60s over the plains and in the upper 40s to low 50s over the mountain valleys. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 347 AM MDT Tue Aug 6 2024 Modest monsoon moisture (PWAT values 100-140% of normal) embedded within the upper high aloft will remain over CO on Wednesday while lee troughing across the plains helps to mix out some of the low level moisture. Another round of thunderstorms will develop over the mountains shortly before noon, with thunderstorms spreading eastward across the plains as outflows spread off the mountains and a cold front drops through the southeast plains during the evening. Model soundings show more high based moisture for the southeast plains with gusty outflow winds up to 50 mph the primary risk with thunderstorms. However, there is enough elevated moisture/CAPE for some local heavy rainfall with thunderstorms anywhere across southern CO. Easterly upslope flow and low level moisture return behind the cold front for Thursday and Friday will provide a more favorable set up for thunderstorms across the mountains and adjacent plains. With the upper ridge aloft flattened some, and stronger west northwest flow aloft overtop easterlies at the surface across the plains, deep layer shears will be around 30 kts in the afternoons which could support stronger thunderstorms with hail up to around 1 inch in diameter and outflow winds up to 60 mph. Focus for heavy rainfall will be across the southeast mountains and adjacent plains where instability and lift will be maximized. Farther east, soundings are capped during the early afternoon which may limit eastward progression of convection, at least initially. However, enhanced southerly flow overtop the frontal boundary during the evenings and overnights, along with weak perturbations within the flow aloft may spread widespread showers and thunderstorms across the plains both nights. Main risks with all thunderstorms both days will be locally heavy rainfall capable of producing flash flooding for burn scars, urban areas, and locations with susceptible soil conditions. Hail and damaging winds will be possible across the I-25 corridor and SE plains, though the extent on Friday could be tempered for eastern areas by a cooler/cloudier start to the day and greater stabilization through the afternoon. Temperatures will drop back to well below normal, with highs in the mid 70s and 80s across the plains. Elsewhere, temperatures will range from the 70s to lower 80s across the mountain valleys to 60s and cooler across the higher mountains. Upper ridge centered to the south and southwest will gradually shift eastward into early next week, resulting in a more southwesterly fetch aloft across the region. Not much change is expected in precipitable waters over the weekend, though they do dry out a bit towards the middle of next week. Daily afternoon and evening thunderstorm chances will continue for most areas into early next week with below normal temperatures returning to near normal early next week. -KT && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1114 AM MDT Tue Aug 6 2024 KALS...VFR conditions through much of the next 24 hours. A few showers and thunderstorms will be possible across the San Luis Valley this afternoon and evening which may impact the terminal with briefly reduced CIGS and VIS. Gusty outflow winds may accompany any thunderstorms that impact the terminal. KCOS...a few showers and thunderstorms will be possible across the Pikes Peak Region this afternoon and evening. Briefly reduced CIGS and VIS along with gusty outflow winds may accompany any storms that impact the terminal. Otherwise, VFR conditions are expected. KPUB...showers and thunderstorms will be possible from late afternoon into early evening at the terminal, with the period from 23z to 02z the most likely time period. Reduced CIGS and VIS along with gusty outflow winds will be the main impacts. Otherwise, VFR conditions are expected into tomorrow. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SKELLY LONG TERM...KT AVIATION...MOZLEY
Hazardous weather outlook, Aug 6, 11:23 AM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1123 AM MDT Tue Aug 6 2024 COZ058>089-093>099-071730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1123 AM MDT Tue Aug 6 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected over the mountains this afternoon and spreading east into the Interstate 25 corridor by late afternoon to early evening. A couple of storms could become strong with wind gusts near 60 mph and hail near 1 inch in diameter. Locally heavy rainfall will also be possible, with flash flooding possible on area burn scars and flood prone areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Afternoon and evening thunderstorms will develop each day over the mountains and spread off into portions of the southeast plains during the evening and overnight hours. The greatest coverage of thunderstorms will be over the mountains and adjacent plains. Thunderstorms on Wednesday will be higher based with gusty winds up to 50 mph, locally heavy rainfall and dangerous cloud to ground lightning the primary risks. The risk for heavy rainfall capable of producing flash flooding will increase for Thursday through the weekend, especially for burn scars, urban areas, and locations with susceptible soil conditions. One or two strong to severe thunderstorms will be possible Thursday and Friday along the I-25 corridor and adjacent plains. Hail up to 1 inch in diameter and wind gusts up to 60 mph will be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 88/88
In the hours before
Special weather statement, Aug 6, 12:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue Aug 6 2024
COZ074-075-087-088-061930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT Tue Aug 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES THROUGH 130 PM MDT...
At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 24 miles northwest of Trinidad, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gulnare, Spanish Peaks, Cuchara Pass, and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3716 10504 3736 10503 3750 10474 3724 10462
3716 10482
TIME...MOT...LOC 1849Z 249DEG 11KT 3731 10491
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Aug 5, 7:28 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 5, 7:57 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 6, 2:52 PM MDT | Special Weather Statement | PUB | Huerfano | 23 min |
| Aug 6, 2:54 PM MDT | Special Weather Statement | PUB | Chaffee | 36 min |
| Aug 6, 3:50 PM MDT | Special Weather Statement | PUB | Fremont | 25 min |
| Aug 6, 3:59 PM MDT | Special Weather Statement | PUB | Fremont | 31 min |
| Aug 6, 4:26 PM MDT | Special Weather Statement | PUB | Fremont | 34 min |
| Aug 6, 4:37 PM MDT | Special Weather Statement | PUB | Fremont | 23 min |
| Aug 6, 4:59 PM MDT | Special Weather Statement | PUB | Saguache | 31 min |
| Aug 6, 5:05 PM MDT | Special Weather Statement | PUB | Fremont | 25 min |
| Aug 6, 5:24 PM MDT | Flash Flood Warning | PUB | Fremont | 2 hr |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.